Hail, Hettinger
- When
- September 21, 5:30 PM MST to 5:45 PM MST
- Where
- Hettinger County, 0.69 mi N of New England
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -102.850
The ground was white with dime to quarter size hail.
Scattered thunderstorms developed during the evening hours of Sunday, September 21st, and prompted several severe thunderstorm warnings. One report of large hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed during the evening hours of Sunday, September 21st, and prompted several severe thunderstorm warnings. One report of large hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 21, 1:02 PM MST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT SUN SEP 21 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CENTER AROUND STRONG TO SEVERE THUNDERSTORM CHANCES TODAY/TONIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. WILL UTILIZE A GENERAL MODEL BLEND. CURRENTLY...UPPER LEVEL TROUGH IN PLACE ACROSS THE PACIFIC NORTHWEST WITH A NEGATIVELY TILTED UPPER RIDGE STRETCHED FROM THE MIDWEST INTO SOUTH CENTRAL CANADA. THIS IS RESULTING IN SOUTH-SOUTHWESTERLY FLOW ALOFT ACROSS THE LOCAL REGION. WEAK EMBEDDED ENERGY TRIGGERING AREAS OF SHOWERS AND ISOLD THUNDER ACROSS EASTERN MT AND WESTERN ND ATTM. STRONGER EMBEDDED IMPULSE FURTHER SOUTH OVER WESTERN WY TRIGGERING CONVECTION OVER CENTRAL PORTIONS OF NB AND SD. AT THE SURFACE A DEVELOPING LEE SIDE TROUGH OVER EASTERN MT IS RESULTING IN STRONG SOUTHEASTERLY LOW LEVEL FLOW OVER THE CWA AND IS ALSO HELPING TO TRANSPORT LOW LEVEL MOISTURE INTO THE REGION. FOCUS TODAY WILL BE AS THE EMBEDDED S/WV IMPULSE CURRENTLY OVER WESTERN WY LIFTS NORTHEAST THIS AFTERNOON THROUGH THE CENTRAL DAKOTAS. WILL LIKELY SEE AREAS OF SHOWERS AND THUNDERSTORMS ON THE INCREASE AS THIS S/WV PASSAGE COINCIDES WITH A DESTABILIZING ATMOSPHERE. AS NOTED VIA SPC DISCUSSION AND LATEST MODEL GUIDANCE HOWEVER...CLOUD COVER ACROSS MY WESTERN COUNTIES ALONG WITH BETTER INSTABILITY AND 0-6KM SHEAR RESIDING FURTHER TO OUR SOUTH WILL LIMIT THE SEVERE COVERAGE OVER WESTERN/CENTRAL ND. HAVE DECIDED TO FLIP FLOP ON MY OWN EARLIER UPDATE AND REMOVE SEVERE WORDING FOR TODAY AND THIS EVENING. STILL NOT ENTIRELY OUT OF THE QUESTION...BUT LIKLEHOOD IS LOOKING LESS CERTAIN. NEAR TO SLIGHTLY ABOVE ADVISORY LEVEL WINDS IN PLACES ACROSS THE FORECAST AREA CURRENTLY. HOWEVER...NOT SEEING MUCH USAGE IN ISSUING AN ADVISORY AT THIS POINT IN TIME SO WILL HANDEL WITH A NOWCAST FOR THE NEXT SEVERAL HOURS. MONDAY AND MONDAY NIGHT IS AN ENTIRELY DIFFERENT STORY. A STRONGER S/WV IMPULSE (CURRENTLY MOVING ONSHORE INTO OREGON/NORTHERN CALIFORNIA) WILL ROTATE AROUND THE BASE OF THE UPPER TROUGH TONIGHT THEN LIFT NORTHEAST INTO THE NORTHERN PLAINS REGION MONDAY AFTERNOON AND MONDAY EVENING...COINCIDING WITH LARGE SCALE ASCENT AHEAD OF A 90KT UPPER JET STREAK. MUCH BETTER 0-6KM SHEAR (40-60KTS) WILL EXIST DURING THIS TIME OVER THE CWA AS THE SURFACE TROUGH SLOWLY PUSHES EAST ACROSS THE CENTRAL DAKOTAS. IN ADDITION...CONTINUED SOUTHEASTERLY LOW LEVEL FLOW AHEAD OF THE TROUGH INTO CENTRAL AND EASTERN ND WILL RESULT IN CONTINUED MOISTURE ADVECTION AND IN TURN RESULT IN INCREASING INSTABILITY DURING THE AFTERNOON HOURS. END RESULT WILL BE INCREASING CHANCES FOR ORGANIZED CONVECTION WITH LIKELY STRONG TO SEVERE STORMS THROUGH THE AFTERNOON AND EVENING MAINLY OVER MY CENTRAL AND EASTERN COUNTIES...ALONG AND AHEAD OF THE SFC TROUGH. THE PARENT UPPER TROUGH THEN SWINGS THROUGH THE NORTHERN PLAINS ON TUESDAY WITH ANOTHER ROUND OF SHOWERS AND ISOLD THUNDER LIKELY. MUCH COOLER AS WELL TUESDAY AS STRONG CAA WILL OCCUR WITH THIS UPPER TROUGHS PASSAGE. WE DRY OUT FOR WEDNESDAY AS SURFACE HIGH PRESSURE DRIFTS EAST ACROSS THE PLAINS...QUICKLY SETTING UP RETURN FLOW BY WEDNESDAY NIGHT. BEST CHANCES OF RAIN LOOKS TO BE THIS AFTERNOON AND TONIGHT...AND AGAIN LATER IN THE DAY MONDAY AND MONDAY EVENING...BASED ON VORTICITY MAXIMA TIMING. TEMPERATURES THROUGH THE PERIOD...HIGHEST MONDAY AHEAD OF THE FRONT ..THEN ABOUT NORMAL TUESDAY AND WEDNESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... FAIRLY BENIGN PATTERN IN TERMS OF A PRECIPITATION THREAT WITH ZONAL FLOW IN THE EARLY PORTION OF THE EXTENDED BECOMING NORTHWESTERLY BY THE END. THIS TRANSLATES INTO A COOLING TREND...WHICH BOTH THE GFS AND ECMWF BOTH AGREE UPON. BOTH SHOW A WARMUP COMMENCING ON THURSDAY WITH HIGHS IN THE 70S...AHEAD OF A CANADIAN COLD FRONT WHICH MOVES THROUGH FRIDAY. THIS BRINGS 60S FOR HIGHS OVER THE REST OF THE EXTENDED PERIOD. LEFT THE EXTENDED DRY AT THIS TIME. OVERNIGHT LOWS IN THE 40S...COOLING INTO THE UPPER 30S AND LOWER 40S THROUGH THE PERIOD. && .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON TAP FOR WESTERN AND CENTRAL NORTH DAKOTA TONIGHT AND MONDAY. GUSTY SOUTHEAST WINDS OF 20 TO 35 MPH WILL CONTINUE REST OF THIS AFTERNOON AND EVENING. EXPECTING INCREASING CLOUDS WITH VFR CONDITIONS CONTINUING...HOWEVER BRIEF MVFR CONDITIONS FOR CEILINGS/VISIBILITIES ARE POSSIBLE UNDER THE STRONGER SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... FIRE WEATHER CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE MINIMAL AS LOW LEVEL MOISTURE IS ON THE INCREASE ALONG WITH GOOD CHANCES FOR PRECIPITATION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 351 PM CDT SUN SEP 21 2008 NDZ001>005-009>013-017>022-031>035-040>046-221100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 351 PM CDT SUN SEP 21 2008 /251 PM MDT SUN SEP 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. ALTHOUGH UNLIKELY AT THIS TIME...A FEW THUNDERSTORMS COULD REACH SEVERE LIMITS WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH SOME THUNDERSTORMS LIKELY BECOMING SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE. THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUDY TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY EVENING. PLEASE STAY TUNED FOR UPDATES. NDZ023-025-036-037-047-048-050-051-221100- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 351 PM CDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY TO MID EVENING...WITH LOCALLY HEAVY RAINFALL A POSSIBILITY. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER INDOORS UNTIL THE STORMS PASS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT...WITH SOME THUNDERSTORMS LIKELY BECOMING SEVERE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE. THE PRIMARY HAZARDS WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUDY TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY EVENING. PLEASE STAY TUNED FOR FURTHER UPDATES. NH
The Bismarck radar (KBIS), 162 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
The ground was white with dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130177.